Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Allergy (??) to all thyroid meds

I write this somewhat desperately.
(short version)
At age 41 I had a total thyroidectomy (in 1998), and for 12 years, was placed on Synthroid .125. Despite being fit and optimistic for most of my life, I was dead feeling and exhausted. No surprise that every endo I went to, said my labs were "in range" and chalked it up to "depression" or "age" related. Finally my endo at the time added 5 mcg cytomel, and I felt great! After bloodwork 6 months later, she became alarmed, told me to go off of cytomel, because "You could have a stroke, and I could be sued". Two years ago I found an excellent physician who prescribed Naturethroid, and dosed according to my symptoms (2 grains) while also periodically checking labs for thyroid hormone, including FREE T3. I felt wonderful for those two years! In the last 6 months things have gone completely haywire. It seems that somehow I have developed an allergy to Naturethroid. I was switched to a compounded T3 only, in (I believe) a much too high of a dose to begin with (60 mcg per day), but I didn't know that at the time. After several days, I began having frightening hyperthyroid symptoms and almost went to the ER, for fear I was having a stroke. At first the compounded T3 seemed to work well, and I felt relief from the allergy symptoms (which included ringing in ears, shortness of breath, dizziness, blocked ears, stuffy nose w/ yellow drainage, cough, tingling on one side of body), until the high dose overwhelmed my system. Then (in my opinion) I became hypersensitive to compounded T3. I am unable to take even the smallest amount of it now, because I have tingling on one side of my body, shortness of breath, palpitations, etc. They reduced my thyroid meds completely, and have "started over" - on Synthroid. Using the 50 mcg tablet, because of no dyes, etc. I began with 25 mcg for 4 days. Increased to 50 mcg for 4 days, etc. I am now on 100 mcg. I have to take an allergy pill in the morning, and Benadryl at night to keep the allergy symptoms hardly at bay. I am already experiencing the familiar depression, anxiety, lethargy and exhaustion that I had for 12 years. This time there seems to be no alternative because of my reactions to all the other available thyroid hormone options. Since I don't have a thyroid gland, taking nothing is not something I can consider. Has anyone had a similar experience? I would be so grateful for any help you can offer.
6 Responses
Avatar universal
Seems to me that you should get back to what worked best for you.  I think that was 125 mcg of Synthroid and 5 mcg of T3.  Your doctor at that time apparently saw a TSH test that was suppressed below range and reacted erroneously.  TSH is frequently suppressed when taking thyroid med.  That does not mean you have become hyper, unless you do have hyper symptoms, due to excessive levels of Free T3 and Free T4, which I am sure was not the case.  

Now you say that you have an allergic reaction to Synthroid.  In that case you could switch to a hypoallergenic version of T4 called Tirosint.  It is a liquid version, in a capsule, and contains no fillers or dyes that can cause an allergic reaction.  
Avatar universal
Thank you gimel - that does sound like common sense. I think I'm also having a problem assessing things clearly, since I'm hypo at the moment. Muddle headed and tired.

Seems what I've read from other users on Tirosint is split between loving it and terrible reactions to it though - hair falling out, etc. I guess the only way to know for sure, is to try it. Has anyone made a lateral switch from Synthroid to Tirosint, meaning taking 100 mcg Synthroid one day and 100 mcg Tirosint the next?

Thanks again for your time....
649848 tn?1534633700
COMMUNITY LEADER
I switched from generic levo to Tirosint - actually increasing my dosage; however, I later had to decrease to what I'd been on with the levo.  I've been on Tirosint since Aug of 2009 (it only came on the market in May 2009).  I've done great on it.

In my opinion, most of the people who did not do well on Tirosint, either started at too high doses, or did not give it long enough to alleviate symptoms.  It's not unusual for symptoms to worsen or for new ones to appear when changing med/dosages.  Hair loss is, typically, a symptom of hypo and usually goes away when levels are adequate.

Because Tirosint is a gelcap, it's more completely dissolved and better absorbed than most pill type meds.  Some people have to start at a lower dose of Tirosint.  It's always better to start lower and work up slowly, than it is to start off too high.

One thing you should be aware of, is that Tirosint is very expensive, since the price recently doubled.  There are coupons available to help lower the price, but it's still very high, compared to other types of thyroid medications.  From my experience, most insurance companies do not cover Tirosint, because it's not a preferred medication.

Have you tried Armour, ERFA or Acella NP?  
Avatar universal
Hi Barb-

Thanks so much for your experiences on Tirosint! It may be my next stop, if the allergy symptoms on Synthroid don't ease. I think I will take gimel's advice first though, and try to get back to the levels of Synthroid (as much as I hate to take Synthroid) and Cytomel combo that worked so well for me years ago.

I haven't tried Armour, ERFA or Acella. I assumed that since I developed such an allergic reaction to Naturethroid (and it is supposed to be hypoallergenic) that I wouldn't have success with the other desiccateds. Is that your opinion?

Thanks again for your time...

649848 tn?1534633700
COMMUNITY LEADER
"I haven't tried Armour, ERFA or Acella. I assumed that since I developed such an allergic reaction to Naturethroid (and it is supposed to be hypoallergenic) that I wouldn't have success with the other desiccateds. Is that your opinion?"  

No, I wouldn't necessarily agree with that.  Every manufacturer uses different fillers and binders, so while you may have a reaction to one, you might not have a reaction to another.  While NatureThroid might be more hypoallergenic than some others, it's really not hypoallergenic because it does have fillers/binders.  Tirosint is the only thyroid replacement hormone that can be considered hypoallergenic.  

Do you know what it was that caused the allergic reaction?  It could have been a dye, or a filler/binder.  I'm wondering if your reaction was more of an over medicated reaction from all that T3, rather than an actual allergic reaction.

"This time there seems to be no alternative because of my reactions to all the other available thyroid hormone options."  There are still options to try, such as those I mentioned above. You might also look into a compounded T4 med that would use a filler you aren't allergic to.  
Avatar universal
Hi Barb -

"Do you know what it was that caused the allergic reaction?  It could have been a dye, or a filler/binder.  I'm wondering if your reaction was more of an over medicated reaction from all that T3, rather than an actual allergic reaction. "

Yes, it's my opinion that my allergy is due to an extreme hormonal imbalance - of all my hormones. Earlier in the year my progesterone / estrogen were off the charts, and THEN I started having allergic reactions - and it was assumed it was to my Naturethroid. Then I had the OD on T3. I'm on Synthroid now, and have to take allergy pills to keep it in check, so still not a solution. But since I don't have a thyroid, I have to take something. The particulars of my long story are somewhat understandable, but it has left my systems compromised. Over the last 6 weeks I have tried to go back to almost nothing and start over, but at this point, am not sure what was the real problem in the first place. Charting my doses / symptoms very carefully and plan to have blood / saliva tests in a few days to at least establish a current stable baseline. It's the best guess I have to try to get back on track. Would welcome others' opinions.

Thank you again for your time and input!!
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child